Maine, 2004

Strong Wind in Maine, December 23 to 24, 2004

December 23 to 24, 2004 · NWS GYX · 6 events in 6 counties and zones

Strong winds caused trees to fall onto power lines throughout the area, causing scattered power outages. Central Maine Power Company reported about 8000 customer were without power from the storm.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong winds caused trees to fall onto power lines throughout the area, causing scattered power outages. Central Maine Power Company reported about 8000 customer were without power from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 23, 2:12 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 23, 2:12 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
212 PM EST THU DEC 23 2004

.SHORT TERM (TONIGHT AND FRIDAY)...
MOST OF THE WEATHER IN THE NEXT FEW DAYS WILL OCCUR TONIGHT. THE
SURFACE LOW IS DEEPENING OVER LAKE ONTARIO...AND ALL MODELS ARE IN
DECENT AGREEMENT WITH THE TRACK. AHEAD OF THIS...WINDS ARE STARTING
TO INCREASE IN THE SOUTH TO SOUTHEAST GRADIENT. RAIN IS STARTING TO
GET INTO THE WESTERN ZONES...AHEAD OF THE MAIN SYSTEM.

THE PROGRESSION OF EVENTS SEEMS STRAIGHTFORWARD. WINDS WILL
INCREASE AHEAD OF THE APPROACHING FRONT IN THE GRADIENT. THE LIFT
AHEAD OF IT IS IMPRESSIVE...AND A PERIOD OF HEAVY RAIN IN POSSIBLE
THIS EVENING. THE MAINE FORECAST PROBLEM IS...OF COURSE...THE WIND.

PROFILERS TO THE WEST...AS WELL AS GUSTS HEAD OF THE FRONT IN
WESTERN NEW YORK...SUGGEST THAT THE MODEL SOUNDINGS ARE IN THE
BALLPARK WITH RESPECT TO STRENGTH OF THE LOW LEVEL JET. AS IS
USUALLY THE CASE IN A SOUTH TO SOUTHEAST FLOW...THE QUESTION
BECOMES ONE OF HOW MUCH MOMENTUM TO MIX DOWN. STABILITY DECREASES
AHEAD OF THE FRONT...AND THE ATMOSPHERE BECOME NEUTRAL JUST AHEAD OF
THE FRONT.

BASED ON THIS...WILL RAISE A HIGH WIND WARNING FOR THE MID COAST OF
MAINE...AND A WIND ADVISORY ELSEWHERE. IT IS POSSIBLE THAT MOST
LOCATIONS AWAY FROM THE COAST MAY NOT SEE ADVISORY WINDS...BUT MOST
PLACES WITH ELEVATION SHOULD...AS WINDS MIX DOWN IN THESE AREAS.

WILL END THE PRECIPITATION QUICKLY WITH THE FRONT...BUT THERE MAY
BE SOME SNOW ON THE TAIL END OF THE PRECIPITATION AS THE COLD AIR
COMES RUSHING IN BEHIND THE MAIN SYSTEM. TEMPERATURES WILL RISE IN
MOST PLACES THROUGH THE EVENING...THEN FALL QUICKLY BEHIND THE
FRONT.

FOR FRIDAY...THE WINDS DROP OFF QUICKLY AS THE ATMOSPHERE REMAINS
PROGRESSIVE. WHILE MOS NUMBERS INDICATE FALLING TEMPERATURES...NOT
SURE THIS WILL HAPPEN OUTSIDE OF THE MOUNTAINS...AS THE COLD AIR
ADVECTION IS SIMPLY NOT THAT IMPRESSIVE. WILL ALLOW TEMPERATURES TO
REBOUND SLIGHTLY IN THE AFTERNOON. AFTER MORNING SUNSHINE...COULD
SEE SOME HIGH CLOUDS IN THE FAST FLOW IN THE AFTERNOON.
&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
ZONAL FLOW SETS UP THROUGH MOST OF THE EXTENDED PERIOD...WITH
NO MAJOR EVENTS FORESEEN. GENERALLY FOLLOW THE UKMET/ETA/GEM SOLUTION
IN THE MID-RANGE...WHICH ESSENTIALLY DIG A 500 MB TROF FURTHER
SOUTH THAN THE GFS ON SUN/MON...RESULTING IN A COLDER SOLUTION.
CONSIDERED A CHANCE OF A SNOW SHOWER SUNDAY NIGHT...HOWEVER GIVEN THE
DIFFICULTY TIMING SHORTWAVES THIS FAR OUT WILL CARRY SLIGHT CHANCE AN
GIVE ONE MORE MODEL RUN.

ALL MODELS TAKE FRIDAY NIGHTS SYSTEM OUT TO SEA...SO WILL NOT CARRY
POPS HERE. TRICKY SITUATION SETS UP SATURDAY NIGHT AS THE ETA SHOWS
A WEAK ONSHORE FLOW DEVELOPING. DURING THIS TIME...THE ATMOSPHERE IS
UNSTABLE IN THE LOW LAYERS...SO IT WILL NOT TAKE MUCH FLOW TO
GENERATE OCEAN EFFECT SNOWS. WILL CARRY CHANCE POPS HERE FOR NOW...AS
THIS IS A SUBTLE FEATURE.

BEYOND...USE GFS/GEM/EUROPEAN/UKMET CONSENSUS...WHICH IS GENERALLY
COLDER THAN THE GFS...AND IS SLOWER ON THE TIMING OF A SYSTEM ON
THURSDAY. GO BELOW MEX MOS FOR SUN-TUE...ESPECIALLY ON LOWS WHERE
THE MOUNTAIN VALLEYS HAVE A TENDENCY TO RADIATE WELL.
&&

.MARINE...
IN THE SHORT TERM...WINDS ARE JUST GETTING TO GALE AT MISM1. AS THE
GRADIENT INCREASES...WOULD EXPECT ALL WATERS TO BE GALE SOON. BASED
ON PROFILERS TO THE WEST...WOULD EXPECT THAT MISM1 WILL SEE STORM
GUSTS IN THE SOUTHERLY FLOW...WITH GALES ELSEWHERE.  WITH THE
PASSAGE OF THE FRONT...EXPECT AN ABPRUT CHANGE IN DIRECTION WITH
WINDS DROPPING TO GALE OR BELOW. AFTER THIS...EXPECT WINDS TO DROP
BELOW SMALL CRAFT LEVELS FOR FRIDAY...BUT SEAS WILL SLOSH ON THEIR
WAY DOWN FRIDAY.

LOOKING AHEAD...APPEARS TO BE QUIET ON THE WATERS. WAVE WATCH
INDICATES SEAS TO BE MARGINAL SCA...AS LEFTOVER SWELL KEEPS WAVES
AROUND 4 FT THROUGH TUE.

.AVIATION...
TERMINALS ARE IMPROVING AS THE WARM FRONT IS MIXING DOWN FROM ABOVE.
THIS SHOULD BE TEMPORARY...AS CEILINGS AND VISIBILITIES COME DOWN TO
IFR/MVFR RESPECTIVELY. INCLUDED LOW LEVEL WIND SHEAR AS THE ETL
PROFILER AT CONCORD...AS WELL AS VWP WINDS...SHOW 50 TO 60 KNOTS
UNDER 2000 FEET.

WOULD EXPECT CEILINGS AND VISIBILITIES TO IMPROVE TO VFR WITH THE
PASSAGE OF THE FRONT...BETWEEN 04Z AND 08Z FROM WEST TO EAST.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING MEZ022-025>028
     WIND ADVISORY MEZ007>009-012>014-018>021-023-024
NH...WIND ADVISORY NHZ001>010-013-014
MARINE...STORM WARNING.
&&

SHORT TERM: HAYES
LONG TERM: APFFEL
Hazardous weather outlook, Dec 23, 4:50 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
450 AM EST THU DEC 23 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-240949-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...AUBURN...AUGUSTA...BATH...BELFAST...
BERLIN...BIDDEFORD...BRUNSWICK...CLAREMONT...CONCORD...DERRY...
DOVER...DURHAM...EXETER...FAIRFIELD...FARMINGTON...FRANKLIN...
GARDINER...HAMPTON...KENNEBUNK...KITTERY...LACONIA...LEBANON...
LEWISTON...LISBON FALLS...LONDONDERRY...NORTH WINDHAM...
OLD ORCHARD BEACH...PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND...
RUMFORD...SACO...SANFORD...SKOWHEGAN...SOMERSWORTH...
SOUTH PORTLAND...TOPSHAM...WATERVILLE...WESTBROOK AND WINSLOW
450 AM EST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH CONTINUES FOR TONIGHT FOR MUCH OF SOUTHERN SECTIONS
OF WESTERN MAINE.  VERY STRONG WINDS ARE POSSIBLE BY THIS EVENING.

ALSO...THERE MAY BE POCKETS OF FREEZING RAIN IN NEW HAMPSHIRE AND THE
MOUNTAINS OF MAINE THIS MORNING.

A STORM WARNING IS IN EFFECT FOR THE COAST TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Androscoggin

When
December 23, 6:00 PM EST to December 24, 2:00 AM EST
Where
Androscoggin forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Strong Wind, Coastal Cumberland

When
December 23, 6:00 PM EST to December 24, 2:00 AM EST
Where
Coastal Cumberland forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Strong Wind, Kennebec

When
December 23, 6:00 PM EST to December 24, 2:00 AM EST
Where
Kennebec forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Strong Wind, Knox

When
December 23, 6:00 PM EST to December 24, 2:00 AM EST
Where
Knox forecast zone
Measured
33 kt (38 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Strong Wind, Sagadahoc

When
December 23, 6:00 PM EST to December 24, 2:00 AM EST
Where
Sagadahoc forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Strong Wind, Southern Franklin

When
December 23, 6:00 PM EST to December 24, 2:00 AM EST
Where
Southern Franklin forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432444, 5432445, 5432446, 5432447, 5432448, 5432449.